Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Green Bay, WI

May 5, 1999Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 5, 1999, 5:49 PM CDT for Oneida County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1999, 5:49 PM CDT (22:49 UTC)
Expired
May 5, 1999, 6:35 PM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:31 PM CDTHail 0.75Rhinelander, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KGRB 052248 RRA
SVRGRB
WIC085-052335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
549 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 635 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 20 MILES WEST OF RHINELANDER.  THE STORM WAS
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZELHURST

THE STORM CONTAINS WINDS TO 60 MPH. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.  SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

JKL/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:45 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 5, 3:45 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT WED MAY 5 1999

SHORT WAVE THAT PRODUCED LIGHT SHOWERS ACROSS THE AREA EARLIER HAS MOVED
INTO UPPER MICHIGAN AND SUBSIDENCE BEHIND IT HAS LIMITED SCATTERED TRW
TO FAR SWRN PTN OF FCST AREA THIS AFTERNOON. THESE SHOULD DISSIPATE
AROUND SUNSET. ANOTHER ROUND OF RW/TRW SHOULD ARRIVE LATE TONIGHT AND
TOMORROW AS MORE SIGNIFICANT SHORT WAVE ROTATES AROUND UPPER LOW TO W.
WITH MOISTURE IN PLACE AND COLDER 500MB TEMPS ARRIVING FROM SW THERE
SHOULD BE A DECENT AMOUNT OF RAIN WITH NEXT SYSTEM.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 5, 12:00 PM CDT, 5 hours 49 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-052100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED MAY 5 1999

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS ABOUT THE SOUTHWEST HALF OF WISCONSIN.

FORECAST:
AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH
INCREASING INSTABILITY AND LOW-LEVEL MOISTURE TO GENERATE SCATTERED
THUNDERSTORMS ACROSS WISCONSIN LATE THIS AFTERNOON AND TONIGHT. A FEW
STORMS COULD REACH SEVERE LIMITS OVER THE SOUTHWESTERN HALF OF THE
STATE. THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS IN NORTHEAST
WISCONSIN.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF CENTRAL WISCONSIN
THIS AFTERNOON AND EVENING.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST.

RDM
WWW.CRH.NOAA.GOV/GRB
Local storm report, May 5, 5:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT WED MAY 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    WAUSAU                    WI   .75 INCH HAIL
05/05/99   MARATHON                       (AUW)

JKL
Local storm report, May 5, 5:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
546 PM CDT WED MAY 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    1 WNW TOMAHAWK            WI   TORNADO
05/05/99   LINCOLN                        BRIEF TOUCHDOWN.  TREES AND
                                          POWER LINES DOWN.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:52 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon63 min
May 5, 6:09 PM CDTSevere Thunderstorm WarningGRBVilas61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.